Clotting, bleeding, or both?
In the final installment of the BrainWaves podcast for 2017, we celebrate by sharing a complex case of a young woman with multiple medical problems. Only, several of them happen to be neurological.
Dr. John Baird, hematology/oncology fellow at Stanford, introduces the case. The patient is an 18 year-old woman with no past medical history, who was admitted with a several months of progressive fatigue, and a 3-day history of gingival bleeding, recurrent epistaxis, spontaneous bruising over the upper and lower extremities, and generalized headaches. In the ED, she was noted to have a fever to 101 F, and the remainder of her general exam was notable for scattered petechiae and ecchymoses, as well as scleral icterus. Her neurologic exam was unremarkable. Labs were drawn to evaluate for an underlying coagulopathy. This was notable for WBC 13.4, 85% Segs, Hgb 6.2, Hct 19.1%, MCV 89, Reticulocytes 14%, Plts 52. Additional testing showed Cr 0.9, LDH 4831, haptoglobin <10, TBili 4.9 (Indirect 3.1), AST 127, ALT 20, Alk Phos 120, D-dimer >9000, fibrinogen 354, PT/INR 13.5/1.1, PTT 30. Blood bank performed DAT/Coombs test which was negative.
Her peripheral blood smear was prepared for visualization. In nearly all high powered fields, there were multiple schistocytes (helmet cells), anisocytosis, poikilocytosis, and rare teardrop cells. There was significant polychromasia from the reticulocytosis, and rare nucleated RBCs. The WBCs were mostly neutrophils and showed left shift and toxic granulation, consistent with a highly inflammatory state. We soon after sent for an ADAMTS13 level, autoimmune serologies including APLS antibodies, hepatitis serologies, HIV, urine studies–all important for excluding potential mimics or causes of thrombotic thrombocytopenic purpura.
She was started on methylpred 1g IV, and we made plans for an apheresis catheter placement the next day.
By the next morning, she had more fevers, but now had lethargy and confusion (new neurologic problem). Her Cr was rising 1.2 –> 1.9, LDH was a touch higher at 4993, and platelets had dropped to 42. But these were not corrected with transfusion due to the complications of platelet transfusion in patients with thrombotic microangiopathies (right). She became oliguric, and UA showed 3+ proteinuria, microscopic hematuria, and granular casts; renal ultrasound was unremarkable. She got a CT head which didn’t demonstrate any acute changes, infarct, or hemorrhage. Plasma exchange was started emergently, and her labs improved after the first session. However, her clinical state did not improve.
She remained lethargic and intermittently altered, and by the afternoon had a generalized tonic-clonic seizure which abated with lorazepam. She was continued on daily PLEX, and placed on continuous EEG monitoring. When this demonstrated nonspecific slowing, she got an MRI/MRA, which showed no infarcts or vascular lesions, but multiple areas of T2 prolongation in the subcortical and cortical areas of the occipital and parietal lobes, symmetric in distribution on L and R. DWI was normal in these areas. This was consistent clinically and radiographically with PRES. Not unlike the case we discussed back in episode 53.
TTP is one of the rarer causes of posterior reversible encephalopathy syndrome, and it should be emergently evaluated in patients with clinical or laboratory evidence of a hemolytic anemia or thrombocytopenia. In our patient, she was continued on plasma exchange therapy, and she was started on rituximab in addition to her corticosteroid regimen. By this time, her ADAMTS13 came back at 5%–consistent with TTP, with no evidence of an inhibitor. Her ANA was positive at 1:160, as well as anti-dsDNA. C3/C4 levels were normal, and her lupus anticoagulant and ACA, B2-GP1, and aPS/PT antibodies were all negative. HBV/HCV and HIV serologies were negative.
Her outpatient followup over the next 7 months was uneventful. She was started on plaquenil given the concomitant diagnosis of lupus nephritis (biopsy confirmed). However, after 7 months, her headaches returned. This time with blurred vision. She was again admitted with clear laboratory evidence of TTP. ADAMTS13 levels were again sent off, and this time her level was undetectable with an inhibitor present at 5 Bethesda units. Ophthalmology evaluated her with a dilated exam, and noted evidence of optic neuritis, papilledema, and retinal microhemorrhages–consistent with anterior ischemic optic neuropathy (which is seen in SLE and TTP). She was immediately started on high dose steroids and plasma exchange, however she went on to have another generalized tonic clonic seizure. Subsequent non-con CT was unremarkable, but MRI demonstrated 2 punctate areas of microhemorrhage in the subcortical white matter in addition to similar multifocal regions of T2 hyperintensity in a posterior distribution–recurrence of PRES. She required 17 sessions of PLEX, and rituximab was added to her treatment after the 7th session as her blood counts had not normalized. She completed a total of 4 weekly doses, and began anew on a long steroid taper with normalization of her hematologic parameters prior to the cessation of PLEX.
By now, it has been 10 months since her last recurrence of TTP. And Dr. Baird tells me she is doing quite well. But, as he and I discussed, headaches and seizures aren’t the only neurologic complications he should be looking out for in his patient with TTP. Be sure to check out the show to get the full extent of the clinical and radiographic spectrum of this multi-organ disease.
[Jim Siegler & John Baird]
BrainWaves’ podcasts and online content are intended for medical education and entertainment purposes only.
- George JN. Clinical practice. Thrombotic thrombocytopenic purpura. The New England journal of medicine. 2006;354:1927-35.
- George JN and Nester CM. Syndromes of thrombotic microangiopathy. The New England journal of medicine. 2014;371:654-66.
- Bakshi R, Shaikh ZA, Bates VE and Kinkel PR. Thrombotic thrombocytopenic purpura: brain CT and MRI findings in 12 patients. Neurology. 1999;52:1285-8.
- Goel R, Ness PM, Takemoto CM, Krishnamurti L, King KE and Tobian AA. Platelet transfusions in platelet consumptive disorders are associated with arterial thrombosis and in-hospital mortality. Blood. 2015;125:1470-6.